Colorado, 2017Winter Storm in Colorado, April 28 to 30, 2017
April 28 to 30, 2017 · NWS PUB · 19 events in 19 counties and zones
A vigorous late Spring storm impacted many sections of southern Colorado with impressive snow amounts in combination with gusty winds and localized snow drifts around 5 feet in combination with many downed tree limbs. Some of the higher reported snow totals with this event included six to nine inches of snow near Leadville, Salida, the Air Force Academy, Lamar, Woodland Park, La Junta, Texas…
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous late Spring storm impacted many sections of southern Colorado with impressive snow amounts in combination with gusty winds and localized snow drifts around 5 feet in combination with many downed tree limbs. Some of the higher reported snow totals with this event included six to nine inches of snow near Leadville, Salida, the Air Force Academy, Lamar, Woodland Park, La Junta, Texas Creek, Pueblo, Rocky Ford and Maysville. Ten to fifteen inches of snow was noted near WestCliffe, Manzanola, Walsenburg, Black Forest, Calhan, Pueblo West, Monument, Avondale, Springfield and Blende. 15 to 20 inches of snow graced the communities of Wetmore, Pritchett and Holly. 23 inches of snow was measured near Beulah. An impressive 25 to 30 inches of snow covered the communities of Rye, Colorado City and Two Buttes, while a whopping 39 inches of snow impacted San Isabel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 28, 2:24 PM MST, 3 hours 36 minutes earlier.
Area forecast discussion, Apr 28, 2:24 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
324 PM MDT Fri Apr 28 2017
.SHORT TERM...(This evening through Saturday)
Issued at 324 PM MDT Fri Apr 28 2017
...Strong late Spring storm on track for southern CO with a
prolonged period of heavy wet snow...
Upper low taking shape near the 4 corners this afternoon, with
clouds and precip rapidly increasing across the area as dynamic lift
ramps up. Still a pocket of drier surface air over the plains/I-25
corridor at mid-afternoon which was limiting limiting shower chances
across the lower Arkansas Valley, though moister air has begun to
push westward as of 21z as deep layer of upslope flow intensifies.
In general, 12z models all came in with fairly good agreement on
position and movement of the upper low, as system will take a very
favorable track E-SE across NM overnight and through the day Sat,
producing a prolonged period of deep upslope and strong dynamic lift
across the region.
Over the mountains, snow already increasing this afternoon along the
Continental Divide, and expect most mountains and high valleys will
see steady snowfall near/shortly after sunset as lift increases.
Periods of heavy snowfall are then likely overnight into Sat
morning, before snow gradually ends from west to east during the
day. Forecast N-NE low/mid level winds suggest eastern slopes of the
Sangres/Wets will see big snowfall totals, along with nrn slopes of
the Spanish Peaks. Some 2 foot plus storm totals not out of the
question, especially above 9000 feet. Interior valleys will see
modest amounts of snow, with perhaps a sliver of heavier snow over
the wrn edge of the San Luis Valley as easterly flow becomes deep
enough to push over the Sangres and through the valley by Sat
morning.
Across the I-25 corridor and plains, snow will develop early this
evening along the Palmer Divide, with rain showers filling in
farther south as air mass moistens. Snow line will drop south
through the evening and overnight, with a change-over along I-25 by
midnight and across most of the ern plains around 3 am. All areas
should then see a burst of heavier snow early Sat morning, before
strongest lift shifts south of the Arkansas River and eastward
across the plains early Sat afternoon. Main problem areas with the
forecast would appear to be the usual suspects in srn El Paso and
nrn Pueblo counties (including COS and PUB), as strong downsloping
north winds developing Sat morning may limit snowfall, leaving a
rather tight gradient in amounts over the north side of COS and
between PUB and Colorado City. On the other end of the spectrum, srn
I-25 corridor and plains south of Highway 50 may see some fairly
impressive snowfalls, with some nearly 2 foot storm totals possible
in a few terrain favored locations near the NM border.
Given warm ground, the spread between snow depth and snowfall will
be fairly large, with some fairly quick melting once snowfall rates
begin to diminish.
Regarding temps, most areas will fall to at or below freezing levels
by early Sat morning, with perhaps some slight warming to the
mid/upper 30s at lower elevations late Sat, especially in
locations where snowfall rates diminish.
.LONG TERM...(Saturday night through Friday)
Issued at 324 PM MDT Fri Apr 28 2017
Saturday night through Sunday...Models have fluctuated the past 48
to 72 hrs, but agree on placing the upper low over northeastern New
Mexico Sat night, then tracks it across the Panhandles and Kansas on
Sunday. This solution is a bit slower than previous thinking just 24
hrs ago, allowing for a longer window of accumulating snow for the
eastern CO plains through Sat night. Snow will gradually taper off
from west to east as the system pulls away, with snow lingering over
the far eastern plains through Sunday morning. Current highlights
persist until 9 am Sun morning for the east, and expected snowfall
amounts can be found in the various winter weather highlight
products. Expect brisk n-nw flow for the forecast area as the low
moves east, with isolated showers continuing over the central mts
but ending across the east by mid-afternoon. Expect min temps below
freezing for all areas Sat night, then highs on Sun in the 40s for
most locations.
Monday through Wednesday...Northwest flow aloft settles in across
the state in the wake of the departing system. There will be a
continued threat of isolated to low end scattered showers across the
central mts and spilling over to Pikes Peak on Mon. A stronger
shortwave crosses the Rockies on Tue, producing a better shot of
convection for all of the forecast area including the plains for Tue
afternoon through Wed afternoon. Expect max temps all three days to
top out in the 50s to right around 60F.
Thursday and Friday...A ridge of high pressure over the desert SW
will produce dry north to northwest flow across the forecast area to
finish out the work week. Look for temps to warm into 60s to around
70F for Thu, then 60s to lower 70s for the high valleys and 70s to
near 80F for the plains on Fri. Moore
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 324 PM MDT Fri Apr 28 2017
Forecast continues on track with VFR conditions quickly
deteriorating to IFR or LIFR this evening for all three terminals
and across most of southern CO as strong storm system develops and
moves across the region.
At KCOS...-shra developing late this afternoon will quickly change
over to snow between 01z and 03Z with periods of moderate snow
overnight into Sat morning, before gusty northerly winds of 25-35kts
begin to decrease snowfall by midday Sat. Conditions will improve
to MVFR during the afternoon as snowfall begins to decrease.
At KPUB... -shra will develop early this evening, with the switch
over to snow between 04-06z. Gusty northerly winds and snow will
persist into Sat morning, with MVFR conditions gradually developing
Sat afternoon as snowfall rates diminish and cigs begin to rise.
COS and PUB terminals will have the potential for snow accumulations
in the 4 to 8 inch range by Saturday afternoon, although warm
pavement surfaces will help melt snow at times.
At KALS... W-SW winds 15-25 kts this afternoon will shift to the E-
SE later tonight as cold air pushes into the valley from the east.
Best window for snow and IFR to LIFR conditions will come in 08z-14z
timeframe with the potential for a couple inches at the terminal by
mid day Saturday.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 3 AM Saturday to 9 AM MDT Sunday for
COZ089-093-095>099.
Winter Storm Warning from 10 PM this evening to 6 AM MDT Sunday
for COZ074-075-087-088.
Winter Storm Warning from 6 PM this evening to 6 AM MDT Sunday
for COZ072-073-079-080.
Winter Storm Warning from 6 PM this evening to 6 PM MDT Saturday
for COZ078-081-082-084.
Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Saturday for COZ058-060-061-063-065>068-076-077.
Winter Storm Warning from midnight tonight to 9 AM MDT Sunday
for COZ094.
Winter Storm Warning from midnight tonight to 6 PM MDT Saturday
for COZ086.
Winter Storm Warning from 10 PM this evening to 6 PM MDT
Saturday for COZ085.
Winter Weather Advisory from 10 PM this evening to 6 PM MDT
Saturday for COZ083.
&&
SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, Apr 28, 11:17 AM MST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1217 PM MDT Fri Apr 28 2017
COZ058>089-093>099-291830-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1217 PM MDT Fri Apr 28 2017
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
A developing storm system will spread snow into the mountains late
this afternoon through this evening as an upper low intensifies
over the Four Corners region. Isolated thunderstorms will be
possible over the eastern plains late this afternoon, with
lightning and wind gusts to 50 mph the main storm threats.
Rain and snow will then spread southward from the Palmer Divide
into the southeast plains this evening through the overnight hours
as the storm moves slowly across New Mexico overnight. This
system has much colder air associated with it than the past
several storms and a quicker change over to snow is expected this
evening along the I-25 corridor, with rain changing to snow across
all of the southeast plains by early Saturday morning. The
heaviest snow is expected to impact the southeast mountains and
I-25 corridor tonight with deteriorating travel conditions
expected into Saturday morning, particularly south of highway 50.
Gusty north winds 20 to 30 mph will cause areas of poor
visibilities in blowing snow. Tree damage and power outages will
be possible due to heavy wet snow accumulation on leafed out trees
and cold surfaces. If you have travel plans across southern
Colorado please check the latest forecasts. Some areas may see
difficult to impossible travel conditions by late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A vigorous storm system is expected to impact the region with
snow, heavy at times, in combination with gusty north winds from
Saturday into Sunday morning. The heaviest snowfall amounts will
impact the Wet Mountains and Sangre De Cristo mountains where 8 to
15 inches will be possible with locally up to 2 feet along
northeast facing slopes. Over the plains and I-25 corridor, areas
around Pueblo and Colorado Springs as well as locations north of
Highway 50 will see 4 to 8 inches by Saturday evening, while the
plains south of Highway 50 and the southern I-25 corridor see
heavier snow, with 8 to 14 inches expected by early Sunday
morning. Storm total snowfall estimates are for 6 to 12 inches
for the central mountains, Pikes Peak and northern El Paso county,
with 4 to 8 inches and locally up to 1 foot for the southwest
mountains. The San Luis Valley could see 2 to 4 inches with up to
6 inches along the valley edges, particularly in the southern
portions of the valley. Much of Fremont county will see snowfall
in the 4 to 8 inch range.
Heavy snowfall rates, along with strong north winds gusting to 40
mph may lead to downed tree limbs and power lines due to snow
loading. Travel may also be adversely impacted due to poor
visibilities in blowing snow along with slushy or snow covered
road surfaces at times.
Colder air with this storm will also lead to below freezing
temperatures across most of southern Colorado this weekend. If you
have tender vegetation outside make plans to bring them indoors
or protect them.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely across all of south central and southeast colorado tonight.
10/31
In the hours before
Local storm report, Apr 28, 5:29 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
629 PM MDT FRI APR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM SNOW 1 W ROSITA 38.10N 105.35W
04/28/2017 E2.0 INCH CUSTER CO TRAINED SPOTTER
&&
RMGLocal storm report, Apr 28, 5:47 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
647 PM MDT FRI APR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM SNOW 2 NNE MONUMENT 39.13N 104.86W
04/28/2017 M1.0 INCH EL PASO CO TRAINED SPOTTER
SNOW BEGAN 537 PM MDT.
&&
RMGWinter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- April 28, 6:00 PM MST to April 29, 10:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- April 28, 6:00 PM MST to April 29, 10:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Winter Storm, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- April 28, 6:00 PM MST to April 29, 7:00 PM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Between 8500 and 10000 Ft
- When
- April 28, 6:00 PM MST to April 29, 10:00 PM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Above 10000 Ft
- When
- April 28, 6:00 PM MST to April 29, 10:00 PM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- April 28, 6:00 PM MST to April 29, 3:00 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- April 28, 10:00 PM MST to April 30, 4:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- April 28, 10:00 PM MST to April 30, 4:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- April 28, 10:00 PM MST to April 30, 4:00 AM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- April 28, 10:00 PM MST to April 30, 7:00 AM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
Winter Storm, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- April 29, 12:00 AM MST to 7:00 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
Winter Storm, Eastern Las Animas County
- When
- April 29, 12:00 AM MST to April 30, 9:00 AM MST
- Where
- Eastern Las Animas County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
Winter Storm, Crowley County
- When
- April 29, 3:00 AM MST to April 30, 7:00 AM MST
- Where
- Crowley County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.327, -103.785 (the zone’s center; the record gives no point)
Winter Storm, La Junta Vicinity / Otero County
- When
- April 29, 3:00 AM MST to April 30, 7:00 AM MST
- Where
- La Junta Vicinity / Otero County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
Winter Storm, Western Kiowa County
- When
- April 29, 3:00 AM MST to April 30, 1:00 PM MST
- Where
- Western Kiowa County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
Winter Storm, Eastern Kiowa County
- When
- April 29, 3:00 AM MST to April 30, 1:00 PM MST
- Where
- Eastern Kiowa County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
Winter Storm, Bent County
- When
- April 29, 3:00 AM MST to April 30, 1:00 PM MST
- Where
- Bent County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.955, -103.072 (the zone’s center; the record gives no point)
Winter Storm, Lamar Vicinity / Prowers County
- When
- April 29, 3:00 AM MST to April 30, 1:00 PM MST
- Where
- Lamar Vicinity / Prowers County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
Winter Storm, Springfield Vicinity / Baca County
- When
- April 29, 3:00 AM MST to April 30, 1:00 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Arkansas, April 28 to 30, 20175 deaths · $133,000 · EF1 · 28 events
- Flash Flooding and Flooding in Missouri, April 28 to 30, 20172 deaths · $116 million · 1.75 in hail · 117 events
- Tornadoes and Flash Flooding in Oklahoma, April 28 to 29, 20171 death · $955,000 · EF2 · 50 events
- Rip Current in Florida, April 28, 20171 death · 2 injured · 1 event
- Flash Flooding and Flooding in Indiana, April 28 to 30, 2017$4.0 million · 14 events
- Tornado and Flash Flooding in Kentucky, April 28 to 30, 2017$350,000 · EF1 · 35 events
- Flash Flooding and Flooding in Illinois, April 28 to 29, 2017$260,000 · 0.75 in hail · 10 events
- Hail and Damaging Winds in Illinois, April 28, 2017$190,000 · 70 kt wind · 3 events
- Flash Flooding and Flooding in Indiana, April 28 to 29, 2017$130,000 · 2 in hail · 7 events
- Hail and Damaging Winds in Indiana, April 28, 2017$63,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Kentucky, April 28 to 29, 2017$18,000 · 1 in hail · 6 events
- Blizzard and Winter Storm in Kansas, April 28 to 30, 201755 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690628, 690629, 690632, 690633, 690634, 690644, 690630, 690631, 690648, 690649, 690645, 690658, 690650, 690651, 690659, 690660, 690661, 690662, 690664.